[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 5, 1973

Cephalothin, Gentamicin, Colistin Hazards

Author Affiliations

Stanford, Calif

JAMA. 1973;223(10):1158. doi:10.1001/jama.1973.03220100052020
Abstract

To the Editor.—  Bobrow et al (222:1546, 1972) describe a patient who developed acute tubular necrosis following the concomitant administration of cephalothin sodium and gentamicin sulfate. It should be noted that a previous paper1 reported nephrotoxicity in 14 patients receiving this combination. This would tend to lend support to the possibility suggested by Bobrow et al that the combination is responsible for the nephrotoxocity rather than either agent acting alone. It is also interesting to note that cephalothin appears to increase the nephrotoxic potential of colistin.2Although Bobrow et al correctly state that cephalothin is generally not considered to be nephrotoxic, there is growing evidence that it can cause renal damage under certain conditions.3-8 In most cases reported, there was at least some evidence of preexisting renal disease, and some of the doses of cephalothin were large. In two cases, an aminoglycoside other than gentamicin was given

×